Alert archive / West Virginia / Wind Advisories in 2018

Wind Advisory 6, NWS Charleston, WV

October 28, 20188 counties in West Virginia; Buchanan County, Dickenson County, Virginia

NWS Charleston, WV issued this wind advisory at Oct 28, 2018, 11:35 AM EDT for 8 counties in West Virginia; Buchanan County, Dickenson County, Virginia. It took effect at Oct 28, 2018, 6:00 PM EDT. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Oct 28, 2018, 11:35 AM EDT (15:35 UTC)
In effect from
Oct 28, 2018, 6:00 PM EDT
Expired
Oct 29, 2018, 11:00 AM EDT
In force
17 hr
Issued by
NWS Charleston, WV

Counties Buchanan County, VA, Dickenson County, VA, Fayette County, WV, McDowell County, WV, Nicholas County, WV, Pocahontas County, WV, Raleigh County, WV, Randolph County, WV, Webster County, WV, Wyoming County, WV

The radar

The Charleston,WV radar (KRLX), 70 km from the middle of the area, began a volume at 15:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 3.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2018-10-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2018-10-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
700 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

731 
WWUS71 KRLX 281535
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
1135 AM EDT Sun Oct 28 2018

...Strong Gusty Winds This Evening into Monday Morning...

VAZ003-004-WVZ033-034-515>526-282345-
/O.NEW.KRLX.WI.Y.0006.181028T2200Z-181029T1500Z/
Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
Including the cities of Clintwood, Grundy, Vansant, Welch, Gary, 
War, Mullens, Oceana, Pineville, Bradley, Prosperity, Sophia, 
Beckley, Oak Hill, Fayetteville, Montgomery, Meadow Bridge, 
Summersville, Craigsville, Birch River, Richwood, 
Holly River State, Webster Springs, Cowen, Snowshoe, Marlinton, 
Elkins, and Harman
1135 AM EDT Sun Oct 28 2018

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 11 AM EDT
MONDAY...

The National Weather Service in Charleston has issued a Wind
Advisory, which is in effect from 6 PM this evening to 11 AM EDT
Monday.

* WINDS...West 10 to 20 mph with gusts of 45 to 50 mph, except 50
  to 55 mph in thunderstorms. Highest wind gusts will be along
  ridgetops.

* TIMING...Strongest in thunderstorms this evening, otherwise 
  strong through the overnight tonight before gradually 
  diminishing Monday morning.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree
  limbs and even weaker trees could be blown down, and power 
  outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
3 follow-up statements
957 
WWUS71 KRLX 290140
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
940 PM EDT Sun Oct 28 2018

...Strong Gusty Winds Through Monday Morning...

VAZ003-004-WVZ033-034-515>526-290945-
/O.CON.KRLX.WI.Y.0006.000000T0000Z-181029T1500Z/
Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
Including the cities of Clintwood, Grundy, Vansant, Welch, Gary, 
War, Mullens, Oceana, Pineville, Bradley, Prosperity, Sophia, 
Beckley, Oak Hill, Fayetteville, Montgomery, Meadow Bridge, 
Summersville, Craigsville, Birch River, Richwood, 
Holly River State, Webster Springs, Cowen, Snowshoe, Marlinton, 
Elkins, and Harman
940 PM EDT Sun Oct 28 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT MONDAY...

* WINDS...West 10 to 20 mph with gusts up of 45 to 50 mph. Highest
  wind gusts will be along ridgetops.

* TIMING...Strong winds through the overnight tonight before 
  gradually diminishing Monday morning.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
838 
WWUS71 KRLX 290643
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
243 AM EDT Mon Oct 29 2018

VAZ003-004-WVZ033-034-515-517-519-521-525-290745-
/O.CAN.KRLX.WI.Y.0006.000000T0000Z-181029T1500Z/
Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh-
Northwest Fayette-Northwest Nicholas-Northwest Webster-
Northwest Randolph-
Including the cities of Clintwood, Grundy, Vansant, Welch, Gary, 
War, Mullens, Oceana, Pineville, Bradley, Prosperity, Sophia, 
Oak Hill, Fayetteville, Montgomery, Summersville, Craigsville, 
Birch River, Holly River State, Webster Springs, Cowen, 
and Elkins
243 AM EDT Mon Oct 29 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Charleston has cancelled the Wind
Advisory.

Wind gusts of 30 to 40 mph can still be expected at times this
morning, but stronger winds are not expected. Therefore the Wind
Advisory has been cancelled. 

$$

WVZ516-518-520-522>524-526-291445-
/O.CON.KRLX.WI.Y.0006.000000T0000Z-181029T1500Z/
Southeast Raleigh-Southeast Fayette-Southeast Nicholas-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Southeast Randolph-
Including the cities of Beckley, Meadow Bridge, Richwood, 
Snowshoe, Marlinton, and Harman
243 AM EDT Mon Oct 29 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT THIS MORNING...

* WINDS...West 15 to 25 mph with gusts at times of 40 to 50 mph.
  Highest wind gusts will be along ridgetops.

* TIMING...This morning.

* IMPACTS...Strong winds may blow down limbs or trees. Scattered
  power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of 46 mph or higher are 
expected. Winds this strong can make driving difficult...especially
for high profile vehicles. Use extra caution.

&&

$$
548 
WWUS71 KRLX 291454
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
1054 AM EDT Mon Oct 29 2018

WVZ516-518-520-522>524-526-291600-
/O.EXP.KRLX.WI.Y.0006.000000T0000Z-181029T1500Z/
Southeast Raleigh-Southeast Fayette-Southeast Nicholas-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Southeast Randolph-
Including the cities of Beckley, Meadow Bridge, Richwood, 
Snowshoe, Marlinton, and Harman
1054 AM EDT Mon Oct 29 2018

...WIND ADVISORY WILL EXPIRE AT 11 AM EDT THIS MORNING...

While winds may remain gusty in a few isolated areas though
midday, the overall intensity of the winds will continue to 
gradually weaken. Thus, the Wind Advisory will be allowed to 
expire.

$$

HART

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this wind advisory went out at Oct 28, 10:42 AM EDT, 53 minutes earlier.

Area forecast discussion, Oct 28, 10:42 AM EDT, 53 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
1042 AM EDT Sun Oct 28 2018

.SYNOPSIS...
A clipper system arrives this afternoon with gusty showers, even
thunderstorms. High pressure Tuesday. Another system crosses
Wednesday and Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1040 AM Sunday...

Updated winds and wind gusts based on the latest guidance, all
of which suggest the strongest winds will be in the mountains
and, to a lesser extent, toward the Tug Fork, tonight. Have
gusts of 30 to 35 kts in these areas, except 35 to 40 kts along
the highest ridgetops. Thunderstorms, or even showers, could
bring down even stronger wind gusts, including out across the
low lands as well. DSS e mail sent to address these concerns.

As of 615 AM Sunday...

Added a bit more coverage to isolated thunder mention, including
all territory west of the mountains.

As of 130 AM Sunday...

Upper level trough currently crossing the forecast area, with
areas of light rain and drizzle slowly coming to an end from SW
to NE through the pre-dawn hours. We will see a brief intrusion
of drier air from the SW later this morning. However, a clipper
type system will be racing through the southern Great Lakes
this afternoon, bringing an increase in moisture and returning
precipitation. Have the highest POPs from mid afternoon through
the evening as the surface low crosses from southern MI into
western PA. Thermodynamically, we may get just enough
instability this afternoon to support an isolated rumble of
thunder as well. NAM, RAP and HRRR all showing 300-500 J/kg CAPE
crossing this afternoon as colder air arrives aloft. Even
without any thunder, 850mb winds in the 30-50kt range will
provide a period of gusty winds this afternoon and tonight.
This will also drive colder air in overnight, especially at
higher elevations where rain showers may change over to upslope
snow showers toward dawn Monday.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
As of 235 AM Sunday...

Clouds will linger some on Monday, with a high pressure system
eroding the clouds as it builds in Monday afternoon and Monday
night. The high pressure system will then move across the area
on Tuesday, providing dry weather. Models are in fairly good
agreement during this time frame.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 235 AM Sunday...

A cold front approaches the area from the northwest on
Wednesday. The front will stall in southeast Ohio or
northwestern WV for Wednesday night. Model agreement is fairly
good with these features.

However, a wave should then develop along the front and move
through the region. While models agree that this will happen, timing
differences still exist.

Regardless of the differences with the wave Thursday and Friday,
models show an upper level trough moving through late Friday
night into Saturday.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
As of 615 AM Sunday...

The overall trend will be improving conditions through this
morning. All TAF sites have now come out of IFR, with a mix of
MVFR and VFR expected for the remainder of the morning.

A clipper type system will bring precipitation and lower clouds
back this afternoon, with dips back into MVFR across the north.
Also expecting winds to become gusty this afternoon, first out
of the south, and then changing to more westerly this evening.
Could get isolated rumbles of thunder, but probabilities not
high enough to include mention in TAF at this point.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z MONDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of category changes may vary. Wind
gusts in stronger showers could be stronger than forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
EDT 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
CRW CONSISTENCY  H    H    M    M    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  M    H    H    M    H    H    H    H    H    H    H    H
EKN CONSISTENCY  M    L    H    H    H    H    H    M    H    M    M    H
PKB CONSISTENCY  H    H    H    L    M    H    H    H    H    H    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    M

AFTER 12Z MONDAY...
IFR possible in precipitation and low clouds through Monday
night, mainly in the northern mountains. If winds decouple,
could also get some valley fog Monday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RPY/TRM/MZ
NEAR TERM...TRM/MZ
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...MZ
Hazardous weather outlook, Oct 28, 3:07 AM EDT, 8 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
307 AM EDT Sun Oct 28 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-290715-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
307 AM EDT Sun Oct 28 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Gusty winds are expected today into tonight, which could be enhanced
by showers and thunderstorms this afternoon and evening. The
strongest wind gusts may produce isolated tree damage and power
outages.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 28, 3:16 PM EDTSpecial Weather StatementRLXMason29 min
Oct 28, 3:25 PM EDTSpecial Weather StatementRLXPutnam35 min
Oct 28, 4:21 PM EDTSpecial Weather StatementRLXCalhoun24 min
Oct 28, 6:29 PM EDTSevere Thunderstorm WarningRLXWood46 min
Oct 28, 6:35 PM EDTSevere Thunderstorm WarningRLXMason25 min
Oct 28, 7:08 PM EDTSpecial Weather StatementRLXCalhoun, Gilmer, Jackson, Roane37 min
Oct 28, 7:19 PM EDTSevere Thunderstorm WarningRLXCalhoun, Jackson, Roane26 min
Oct 28, 7:59 PM EDTSpecial Weather StatementRLXBraxton31 min

Nearby

Wind Advisories in West Virginia, 2018Wind Advisories in Virginia, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.